Iowa, 2017Funnel Cloud in Iowa, August 6, 2017
August 6, 2017 · NWS ARX · 1 event in 1 county or zone
A funnel cloud was reported for several minutes near the community of Monona (Clayton County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud was reported for several minutes near the community of Monona (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 6, 1:20 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 6, 1:20 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 PM CDT Sun Aug 6 2017
.SHORT TERM...(Tonight through Tuesday)
Issued at 220 PM CDT Sun Aug 6 2017
Series of ripples in the upper level flow will track eastward across
parts of the region tonight/Monday. For the rest of the
afternoon/evening, instability north of the cloud shield will help
spark scattered showers/isold storms north of I-90, with mostly
shortwave energy triggering continued shower (maybe a storm?) south
of there. Expect most of the activity to wane by mid evening. Some
hints in a few of the short term models that a smattering of showers
could persist across the south overnight. Feel there is a better
chance for more scattered/isolated development later in the day
Monday - when instability can lend a hand. Will paint rain chances
that way for now.
High pressure builds in from the north on Monday, and will be the
main weather influence into Wednesday. With mostly clear skies and a
deep light wind layer, the setup is looking really good for
widespread valley fog Tue morning.
.LONG TERM...(Wednesday through Sunday)
Issued at 220 PM CDT Sun Aug 6 2017
Looks somewhat active for the later half of the new week.
Upper level shortwave slated to move eastward across northern parts
of the region Wed, dropping a west-east running frontal boundary
across the Upper Mississippi River valley as it does. Not very
convergent, but with a rather weak flow, models suggest this
boundary is going to hang around into the upcoming weekend. Various
bits of upper level energy are progged to work on the boundary, with
afternoon instability lending a hand. Expect periodic shower/storm
chances as a result, with better chances in the afternoon/evening
hours. Don't see much/if any of a severe threat at this time.
Another shortwave in the 500 mb flow, stronger, slated to push
southeast through the region for the weekend - per the GFS and EC.
This will sweep the front out toward the end of the weekend, but
also looks to provide a better shot for widespread showers/storms.
Temps should continue to hold a few degrees below the seasonable
normal, with dew points also relatively in check - keeping
humidities lower and airmass fairly comfortable for early August.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Aug 6 2017
Scattered showers are expected this afternoon into the evening.
Will carry SHRA for KRST/KLSE early this afternoon with showers
approaching the terminals and VCSH later this afternoon given
uncertainty in coverage and timing of showers through the remainder
of the day. There is a risk for an isolated thunderstorm this
afternoon, but coverage is expected to remain too low for inclusion
in the TAF. A brief period of MVFR ceilings/visibility is possible
with heavier showers. Otherwise, VFR ceilings will persist into
tonight with some clearing possible overnight. If skies do clear
earlier tonight, some fog may develop with light winds persisting
through the TAF period, but will not include for now.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION.....JM
Hazardous weather outlook, Aug 6, 2:33 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
333 AM CDT Sun Aug 6 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
333 AM CDT Sun Aug 6 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this afternoon into early this
evening. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be periodic chances for thunderstorms from late
Wednesday through the weekend. The threat for severe weather
appears low at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Wetenkamp
Funnel Cloud, Clayton
- When
- August 6, 1:40 PM CST to 1:46 PM CST
- Where
- Clayton County, Monona
- Reported by
- Broadcast Media
- Coordinates
- 43.050, -91.400
A funnel cloud was filmed briefly near Monona, IA as non-severe thunderstorms moved along Highway 18 towards Wisconsin.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 10, 20176 deaths · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6 to 11, 2017$966,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strike in Texas, August 6 to 7, 2017$117,000 · 61 kt wind · 10 events
- Damaging Winds in Texas, August 6, 2017$30,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, August 6, 20171 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20174 events
- Flash Flooding and Flood in Oklahoma, August 6 to 7, 201760 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20173 events
- Hail in Minnesota, August 6, 20170.75 in hail · 3 events
- Flooding and Damaging Wind in Kentucky, August 6, 201753 kt wind · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 6 to 8, 201753 kt wind · 3 events
- Hail in California, August 6 to 10, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719366.